Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS Louisville, KY

May 13, 2000Floyd County, Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 13, 2000, 1:48 AM EDT for Floyd County, Harrison County, Indiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2000, 1:48 AM EDT (05:48 UTC)
Expired
May 13, 2000, 2:30 AM EDT
In force
42 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Floyd County, IN, Harrison County, IN

The radar

The Louisville radar (KLVX), 32 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 2:13 AM EDTHail 0.75New Albany, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:15 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS53 KLMK 130550
SVRSDF
INC043-061-130630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1248 AM EST SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN SOUTH CENTRAL INDIANA
  HARRISON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 130 AM EST(130 AM CDT)

* AT 1246 AM EST...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS 5 MILES WEST OF CORYDON...OR ABOUT 25 MILES
  WEST OF LOUISVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORYDON AROUND 1255 AM EST
  CRANDALL AROUND 100 AM EST
  GEORGETOWN AROUND 110 AM EST
  EDWARDSVILLE...FLOYDS KNOBS AROUND 120 AM EST
  NEW ALBANY AROUND 125 AM EST

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:30 PM EDT, 10 hours 18 minutes earlier.

Area forecast discussion, May 12, 3:30 PM EDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT FRI MAY 12 2000

MAIN PROBLEMS THIS FORECAST IS THE AMOUNT OF SHOWERS AND
THUNDERSTORMS OVERNIGHT AND INTO SATURDAY MORNING.

MODELS SIMILAR IN BRINING FRONT INTO CENTRAL KENTUCKY OVERNIGHT AND
PUSHING IT TO THE EAST ON SATURDAY. AIR AHEAD OF FRONT IS VERY
UNSTABLE BUT LOWER LEVEL CAP HAS KEPT CLOUDS OVER MUCH OF AREA THIS
AFTERNOON AND PREVENTED CONVECTION FROM DEVELOPING. CLOUDS COVER
MUCH OF AREA NORTH TO FRONT WITH SOME SUNSHINE OVER ILLINOIS. IN
ORDER TO GET MUCH IN WAY OF THUNDERSTORMS WILL HAVE TO WAIT FOR THIS
MORE UNSTABLE AIR TO MOVE SOUTHEAST INTO FORECAST AREA. TRIGGER FOR
CONVECTION WILL BE ENTRANCE REGION OF UPPER LEVEL JET WITH
DIVERGENCE MOVING OVER FA LATE EVENING AND IN OVERNIGHT HOURS.

WITH THE NIGHTTIME HOURS AND LACK OF HEATING TODAY WORKING AGAINST
WIDESPREAD CONVECTION WILL OPT TO KEEP POPS LITTLE LOWER THAN AVN
AND MORE IN LINE WITH NGM MOS. ETA IS VERY SPOTTY WITH AMOUNT OF
PRECIPITATION BUT DOES SHOW GOOD DIVERGENCE AND UNSTABLE LIFTED
INDICES WHILE NGM NOT QUITE AS UNSTABLE.  TIME SECTIONS FOR BOTH NGM
AND ETA ARE NOT REAL IMPRESSIVE FOR WIDESPREAD CONVECTION.  THIS
ALSO SUPPORTS LOWER POPS.

ON SATURDAY...CLOUDS DECREASE AFTER FRONT MOVES THROUGH WITH DRIER
AND COOLER AIR FOR SUNDAY AND INTO MONDAY. SUNDAY LOOKS A FEW
DEGREES WARMER THAN PREVIOUSLY THOUGHT AND RAISED TEMPExRATURES
SLIGHTLY. HAVE ALSO MODIFIED WARMING TREND AND ADDED SOME CLOUDS FOR
EXTENDED.

.SDF...NONE.
SCHOLZ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:49 AM EDTSevere Thunderstorm WarningLMKDubois26 min
May 13, 1:07 AM EDTSevere Thunderstorm WarningLMKOrange33 min
May 13, 1:22 AM EDTSevere Thunderstorm WarningLMKWashington38 min
May 13, 1:27 AM EDTSevere Thunderstorm WarningLMKCrawford33 min
May 13, 1:53 AM EDTSevere Thunderstorm WarningLMKJefferson, Scott42 min
May 13, 2:03 AM EDTSevere Thunderstorm WarningLMKClark27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.